Alert archive / Iowa / Tornado Warnings in 2025
Tornado Warning 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jul 28, 2025, 9:34 PM CDT for 4 counties in Iowa. It was in force for 26 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2025, 9:34 PM CDT (02:34 UTC)
- Expired
- Jul 28, 2025, 10:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 66 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 9:34 PM CDT | TORNADO | 5 E Alvord, IA | Track in fields identified by drone video. |
| Jul 28, 9:45 PM CDT | TSTM WND GST 53 | 2 Nne Sheldon, IA | The Sheldon AWOS recorded a 53 mph wind gust. |
| Jul 28, 9:50 PM CDT | TSTM WND DMG | 1 Ene Sheldon, IA | Social media report with pictures of damage done to and RV business in Sheldon. Winds approximately 90 kts. Timing and wind speeds estimated by radar. |
| Jul 28, 9:50 PM CDT | TSTM WND DMG | 2 Sse Ashton, IA | Large tree blown down into house and two trees blown onto garage. |
| Jul 28, 9:52 PM CDT | TSTM WND GST 79 | 4 Sse Rock Rapids, IA | Personal weather station. |
| Jul 28, 10:05 PM CDT | TSTM WND DMG | Sanborn, IA | Numerous tree branches broken, ranging from 6 to 18 inches in diameter. Some fell on houses. Many streets are blocked. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 6:57 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4293 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
586
WFUS53 KFSD 290234
TORFSD
IAC119-141-143-167-290300-
/O.NEW.KFSD.TO.W.0018.250729T0234Z-250729T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
934 PM CDT Mon Jul 28 2025
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Southeastern Lyon County in northwestern Iowa...
Southwestern Osceola County in northwestern Iowa...
Northeastern Sioux County in northwestern Iowa...
Northwestern O'Brien County in northwestern Iowa...
* Until 1000 PM CDT.
* At 933 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Doon, or near Rock Rapids, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
George and Matlock around 940 PM CDT.
Sheldon and Ashton around 945 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Archer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4330 9629 4342 9625 4331 9561 4308 9568
TIME...MOT...LOC 0233Z 287DEG 55KT 4333 9617
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JM2 follow-up statements
704
WWUS53 KFSD 290247
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
947 PM CDT Mon Jul 28 2025
IAC119-141-143-167-290300-
/O.CON.KFSD.TO.W.0018.000000T0000Z-250729T0300Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-
947 PM CDT Mon Jul 28 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN LYON...SOUTHWESTERN OSCEOLA...NORTHEASTERN SIOUX AND
NORTHWESTERN O'BRIEN COUNTIES...
At 946 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Matlock, or near Sheldon, moving east at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Sheldon, Sanborn, and Ashton around 950 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Archer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4324 9613 4339 9609 4331 9561 4308 9568
TIME...MOT...LOC 0246Z 287DEG 55KT 4327 9590
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JM419 WWUS53 KFSD 290252 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 952 PM CDT Mon Jul 28 2025 IAC119-141-143-167-290301- /O.EXP.KFSD.TO.W.0018.000000T0000Z-250729T0300Z/ Lyon IA-Osceola IA-Sioux IA-O'Brien IA- 952 PM CDT Mon Jul 28 2025 ...THE TORNADO WARNING FOR SOUTHEASTERN LYON...SOUTHWESTERN OSCEOLA...NORTHEASTERN SIOUX AND NORTHWESTERN O'BRIEN COUNTIES WILL EXPIRE AT 1000 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for northwestern Iowa. && LAT...LON 4324 9613 4339 9609 4331 9561 4308 9568 TIME...MOT...LOC 0251Z 287DEG 55KT 4325 9580 $$ JM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 28, 6:29 PM CDT, 3 hours 5 minutes earlier. Its key messages:
- Severe weather outbreak expected late this afternoon into the evening. A few supercells in central SD will likely transition into a line and bring hurricane force winds to the area.
- More thunderstorms possible again Tuesday night into Wednesday. While isolated severe storms are possible, widespread severe weather is not anticipated.
- A period of mainly below normal temperatures is expected Wednesday into the weekend.
Area forecast discussion, Jul 28, 6:29 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
629 PM CDT Mon Jul 28 2025
.KEY MESSAGES...
- Severe weather outbreak expected late this afternoon into the
evening. A few supercells in central SD will likely transition
into a line and bring hurricane force winds to the area.
- More thunderstorms possible again Tuesday night into
Wednesday. While isolated severe storms are possible,
widespread severe weather is not anticipated.
- A period of mainly below normal temperatures is expected
Wednesday into the weekend.
&&
.DISCUSSION...
Issued at 241 PM CDT Mon Jul 28 2025
A surface front will continue to settle south late this afternoon
and by late afternoon be in place from roughly Winner north towards
Chamberlain and Mitchell into northeast SD. At the same time more
unstable low level air that was pushed south this morning by the
outflow is surging north and will allow for a very unstable
environment across areas near and south of I-90. This front will
likely serve as a focus for thunderstorm development with the
potential for a few supercells. Model soundings hinting at about
4000 to 5000 J/kg CAPE providing ample energy to any updrafts that
form. Low level inflow from the south and southeast from about 850
mb to the surface will provide some low level shear that could
support an isolated tornado or two along with the threat for hail to
the size of tennis balls as well as winds to 75 mph. The best chance
for this will be from about 5 pm to 8 pm. Around 8 pm, a seasonally
strong upper level jet around 50 to 80 knots will settle southward
and increase large scale shear which should aid in producing
increasingly strong linear system capable of producing wind gusts of
80 to 90 mph as the storms move eastward. Embedded QLCS tornado
potential will exist, but the surface to 3 km wind shear vectors
running about 20-30 knots from the west and southwest are just
marginal for this threat. As this system becomes linear near and
east of highway 81 the threat for larger hail decreases as wind
becomes the highest threat. The latest HRRR coming more in line with
this linear threat vs. the more disorganized clusters the model was
hinting at earlier.
It should be noted that there is still some disagreement amongst the
short term, high resolution models. Most suggest severe weather, but
a bit more disorganized and never quite developing a solid linear
system. All models continue to indicate severe thunderstorms however
so it continues to looks like a busy evening ahead. The latest HRRR
is now coming around to a more linear system.
While the convective complex that develops this evening will likely
push much of the instability southward, another weak mid level
shortwave will move into the area Tuesday afternoon and evening.
With the 925-850 mb boundary near the Missouri River towards I-90 a
few stronger updrafts could produce locally heavy rain and isolated
severe weather. Confidence is moderate to low as this activity will
be somewhat dependent upon this evenings activity.
Ridging to the west and weak northwest flow aloft will aid in
supporting a period of below normal temperatures from about
Wednesday into Sunday. Lows will generally be in the 50s to lower
60s with highs in the 70s to lower 80s. While the predictability of
any of the smaller waves is pretty low there is some general
agreement that later in the period towards Saturday and Sunday the
chances for showers and thunderstorms will increase as upper level
ridging pushes east and westerly flow increases.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 628 PM CDT Mon Jul 28 2025
A mix of VFR to MVFR as strong to severe thunderstorms approach from
the west. Expect ceilings to degrade to MVFR to IFR under the
stronger storms. These storms will be capable of producing very
strong wind gusts in excess of 70 mph, hail to the size of golf
balls, heavy down pours, and a few tornadoes. As these storms track
east across the region we expect they will grow into a large linear
system that will transition to more of a wind threat. Gusts of 80-90
mph are possible. The storms quickly move east by early Wednesday
morning.
Ceilings will remain MVFR as some fog and low stratus form behind
the storms. Conditions improve as we approach mid-day and the clouds
begin to break up.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Extreme Heat Warning until 8 PM CDT this evening for SDZ050-
052>055-057>071.
Heat Advisory until 8 PM CDT this evening for SDZ038>040-056.
MN...Extreme Heat Warning until 8 PM CDT this evening for MNZ098.
Heat Advisory until 8 PM CDT this evening for MNZ071-072-080-
081-089-090-097.
IA...Extreme Heat Warning until 8 PM CDT this evening for
IAZ001>003-012>014-020>022-031-032.
NE...Extreme Heat Warning until 8 PM CDT this evening for NEZ013-
014.
&&
DISCUSSION...08
AVIATION...AJPHazardous weather outlook, Jul 28, 5:13 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 513 PM CDT Mon Jul 28 2025 SDZ038-039-050-052>054-057>060-063>065-068-292215- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme- 513 PM CDT Mon Jul 28 2025 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Scattered supercells will be possible between 4 pm and 8 pm this evening. Isolated tornadoes, hail to the size of tennis balls and wind gusts to 75 mph are all possible. As the storms grow and merge this evening, a linear system becomes more likely with the strongest storms shifting east towards Interstate 29 by mid evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Storms chances continue Tuesday night into Wednesday. A few storms could be strong to severe with damaging winds and large hail, in addition to locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-292215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Turner-Yankton-Union- 513 PM CDT Mon Jul 28 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Severe storms in the form of a line become likely this evening across much of the area with wind gusts of 80 to 90 mph, isolated tornadoes and hail to the size of half dollars the main threats. The highest threat for storms near and east of Interstate 29 will be from about 8 pm to midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Storms chances continue Tuesday night into Wednesday. A few storms could be strong to severe with damaging winds and large hail, in addition to locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Jul 28, 9:09 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
909 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM Tstm Wnd Dmg 5 W Sioux Falls 43.53N 96.82W
07/28/2025 Minnehaha SD Public
Large tree limbs broken down by winds
estimated at 65 mph.
&&
TRMLocal storm report, Jul 28, 9:11 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
911 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM Tstm Wnd Gst 4 E Irene 43.08N 97.08W
07/28/2025 M87 MPH Turner SD Mesonet
Mesonet station 320 SD RWIS IRENE.
&&
TRMLocal storm report, Jul 28, 9:12 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
912 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM Tstm Wnd Gst 6 SSE Centerville 43.04N 96.90W
07/28/2025 M77 MPH Clay SD Mesonet
Mesonet station BFMS2 Beresford 7 WSW.
&&
TRMLocal storm report, Jul 28, 9:13 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
913 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM Tstm Wnd Gst 3 NNW Sioux Falls 43.58N 96.75W
07/28/2025 M66 MPH Minnehaha SD ASOS
ASOS station KFSD Sioux Falls Airport.
&&
TRMLocal storm report, Jul 28, 9:15 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
915 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM Tstm Wnd Gst 1 NNE Harrisburg 43.44N 96.69W
07/28/2025 M68 MPH Lincoln SD Mesonet
Personal weather station.
&&
TRMLocal storm report, Jul 28, 9:32 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
932 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM Tstm Wnd Gst 3 SSW Beresford 43.04N 96.80W
07/28/2025 M67 MPH Union SD Mesonet
Personal weather station.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:46 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 44 min |
| Jul 28, 8:52 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Plymouth, Sioux | 38 min |
| Jul 28, 9:23 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Lyon, O'Brien, Osceola, Plymouth, Sioux | 37 min |
| Jul 28, 9:55 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, Lyon, O'Brien and 3 more | 80 min |
| Jul 28, 11:10 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 35 min |
| Jul 29, 8:27 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 19 min |
| Jul 29, 8:35 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 40 min |
| Jul 29, 2:29 PM CDT | Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 4 more | 11 hr |
Nearby
Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.